EconPapers    
Economics at your fingertips  
 

An epistemic analysis of the Harsanyi transformation

Harborne Stuart and Hong Hu ()
Additional contact information
Hong Hu: 46 Qin Lao Hu Tong, Beijing, China 100009

International Journal of Game Theory, 2002, vol. 30, issue 4, 517-525

Abstract: Harsanyi (1967-68) proposed a method for transforming uncertainty over the strategy sets of players into uncertainty over their payoffs. The transformation appears to rely on an assumption that the players are rational, or, indeed, that they are rational and that there is common belief of rationality. Such an assumption would be awkward from the perspective of the epistemic program, which is often interested in the implications of irrationality or a lack of common belief of rationality. This paper shows that without common belief of rationality, such implications are not necessarily maintained under a Harsanyi transformation. The paper then shows how, with the belief-system model of Aumann and Brandenburger (1995), such implications can be maintained in the absence of common belief of rationality.

Date: 2002-05-27
Note: Received: December 2000/Revised: February 2002
References: Add references at CitEc
Citations: View citations in EconPapers (8)

Downloads: (external link)
http://link.springer.de/link/service/journals/00182/papers/2030004/20300517.pdf (application/pdf)
Access to the full text of the articles in this series is restricted

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:jogath:v:30:y:2002:i:4:p:517-525

Ordering information: This journal article can be ordered from
http://www.springer. ... eory/journal/182/PS2

Access Statistics for this article

International Journal of Game Theory is currently edited by Shmuel Zamir, Vijay Krishna and Bernhard von Stengel

More articles in International Journal of Game Theory from Springer, Game Theory Society
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-30
Handle: RePEc:spr:jogath:v:30:y:2002:i:4:p:517-525